Oklahoma, 2018

Damaging Winds in Oklahoma, August 10, 2018

August 10, 2018 · NWS OUN · 2 events in 1 county or zone

Scattered storms formed over Oklahoma on the afternoon of the 10th with the aid of a nearby front and daytime heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered storms formed over Oklahoma on the afternoon of the 10th with the aid of a nearby front and daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 10, 2:47 PM CST, 18 minutes earlier.

Area forecast discussion, Aug 10, 2:47 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Norman OK
347 PM CDT Fri Aug 10 2018

.DISCUSSION...
Scattered showers and storms are expected over the next few days
as a cutoff upper low waddles over west Texas through the weekend
before the models finally show enough it wandering far enough
north to get nudged out by the weak northern stream by mid-week
next week. The most widespread precipitation chances currently
look to be Sunday through Tuesday. With precipitable water values
approaching or exceeding two inches (especially in the southeast
half of the area) and weak flow, there could be some localized
heavy rain potential, especially Sunday/Monday. With the exit of
this system dependent on the subtle movement of the cutoff low
center and the weak flow in the pattern, do not have a lot of
confidence in the later time periods, although the models
currently are relatively consistent with this scenario.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  91  69  83 /  20  30  30  60
Hobart OK         70  91  70  85 /  30  40  30  60
Wichita Falls TX  71  92  72  85 /  30  30  40  60
Gage OK           65  90  67  85 /  20  10  20  40
Ponca City OK     68  93  70  87 /  20  20  20  50
Durant OK         71  89  71  86 /  20  30  40  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Aug 10, 10:56 AM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1156 AM CDT Fri Aug 10 2018

OKZ004>048-050>052-TXZ083>090-111700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1156 AM CDT Fri Aug 10 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Isolated to scattered thunderstorms will develop this afternoon
through tonight across much of the area. Brief strong wind gusts,
heavy rain, and lightning are the main concern with any storms
that occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms will be possible through the middle of next week
with the greatest coverage of storms occurring Sunday through
Tuesday. Severe storms are unlikely. Some storms may produce heavy
rainfall amounts.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 10, 2:21 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
321 PM CDT FRI AUG 10 2018

OKZ020-102045-
Payne OK-
321 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Payne County Until
345 PM CDT....

AT 316 PM CDT, a strong thunderstorm was located 5 miles west of
Quay, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3623 9682 3616 9682 3616 9667 3609 9669
      3603 9683 3621 9709 3625 9698 3625 9690
TIME...MOT...LOC 2016Z 296DEG 7KT 3616 9681

MAD
Special weather statement, Aug 10, 2:30 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
330 PM CDT FRI AUG 10 2018

OKZ015-016-102100-
Dewey OK-Custer OK-
330 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Dewey and
northeastern Custer Counties Until 400 PM CDT....

AT 328 PM CDT, a strong thunderstorm was located 6 miles northwest of
Thomas, moving east at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3574 9898 3583 9895 3586 9873 3576 9873
      3570 9879
TIME...MOT...LOC 2028Z 280DEG 5KT 3578 9885

MAD
Special weather statement, Aug 10, 2:35 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
335 PM CDT FRI AUG 10 2018

OKZ021-022-034-035-102100-
Kiowa OK-Washita OK-Beckham OK-Greer OK-
335 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa...southwestern
Washita...southeastern Beckham and north central Greer Counties Until
400 PM CDT....

AT 331 PM CDT, a strong thunderstorm was located near Carter. This
storm was nearly stationary.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3518 9973 3530 9969 3531 9932 3519 9927
      3506 9936
TIME...MOT...LOC 2031Z 285DEG 2KT 3522 9956

MAD
Special weather statement, Aug 10, 2:47 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
347 PM CDT FRI AUG 10 2018

OKZ008-102115-
Kay OK-
347 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Kay County Until 415 PM
CDT....

AT 340 PM CDT, a strong thunderstorm was located 4 miles southwest of
Kildare, moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3674 9690 3672 9692 3669 9693 3668 9693
      3669 9700 3669 9702 3670 9704 3669 9706
      3673 9724 3686 9722 3686 9692
TIME...MOT...LOC 2040Z 284DEG 12KT 3677 9711

MAD
Special weather statement, Aug 10, 2:56 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
356 PM CDT FRI AUG 10 2018

OKZ021-022-102130-
Washita OK-Beckham OK-
356 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Washita and east
central Beckham Counties Until 430 PM CDT....

AT 351 PM CDT, a strong thunderstorm was located near Elk City. This
storm was nearly stationary.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3540 9951 3547 9936 3547 9934 3541 9923
      3528 9936
TIME...MOT...LOC 2051Z 51DEG 2KT 3539 9939

MAD
Special weather statement, Aug 10, 2:58 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
358 PM CDT FRI AUG 10 2018

OKZ005-006-102130-
Alfalfa OK-Woods OK-
358 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Alfalfa and
northeastern Woods Counties Until 430 PM CDT....

AT 352 PM CDT, a strong thunderstorm was located near Capron, moving
east at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3689 9876 3700 9868 3700 9841 3689 9841
      3680 9853
TIME...MOT...LOC 2052Z 287DEG 10KT 3692 9854

MAD

The radar

The Altus AFB radar (KFDR), 116 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beckham

When
August 10, 3:05 PM CST
Where
Beckham County, 4.84 mi S of Elk City
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
35.340, -99.420

Thunderstorm Wind, Beckham

When
August 10, 3:17 PM CST
Where
Beckham County, 3.14 mi ENE of Delhi
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.200, -99.630

Two structures received roof damage with shingles blown off. Pivot irrigation system was blown over. Several tree limbs up to six inches in diameter snapped off trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779600, 779601.